Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 78, NWS Pittsburgh, PA

August 28, 2004Columbiana County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 28, 2004, 3:53 AM EDT for Columbiana County, Ohio. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 3:53 AM EDT (07:53 UTC)
Expired
Aug 28, 2004, 9:00 AM EDT
In force
5 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2042 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2042 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 280800
FFWPBZ
OHC029-281300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 AM EDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  COLUMBIANA COUNTY IN OHIO

* UNTIL 900 AM EDT

* AT 345 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED 
SIGNIFICANT FLOODING IN LISBON, ELKTON, AND SEVERAL SURROUNDING 
TOWNSHIPS INCLUDING SALEM, HANOVER, BUTLER, CENTER AND WEST. 
EVACUATIONS ARE STILL UNDERWAY IN LISBON. THIS IS A VERY SERIOUS 
SITUATION.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

<<CALL TO ACTION>>EXCESSIVE RUNOFF HAS CAUSED FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
ALSO PRODUCED MUDSLIDES.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4088 8056 4065 8059 4068 8087 4088 8104

$$
1 follow-up statement
000 
WGUS71 KPBZ 280809
FFSPBZ
OHC029-281100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 AM EDT SAT AUG 28 2004


...A FLASH FLOOD WARNING CONTINUES FOR COLUMBIANA COUNTY UNTIL 900 
AM EDT...


LOCAL FIRE DEPARTMENT REPORTS SERIOUS FLOODING BELOW LISBON ON 
BEAVER CREEK IN THE WILLIAMSPORT AREA. 

EMERGENCY MANAGEMENT OFFICIALS REPORTED SIGNIFICANT FLOODING IN 
LISBON, ELKTON, AND SEVERAL SURROUNDING TOWNSHIPS INCLUDING SALEM, 
HANOVER, BUTLER, CENTER AND WEST. EVACUATIONS ARE STILL UNDERWAY IN 
LISBON. THIS IS A VERY SERIOUS SITUATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.













$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:45 AM EDT, 8 minutes earlier.

Area forecast discussion, Aug 28, 3:45 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 AM EDT SAT AUG 28 2004

.AVIATION

AREA OF TSTMS MOVG SLOLY EWD ACRS E CNTRL OH CONTG TO GRADUALLY
DMNSH DURG PAST HOUR OR TWO.  STILL EXPECT TEMPO IFR CONDS IN TSTMS
FOR PIT AND AGC DURG NEXT COUPLE OF HRS. ELSW THRU 12Z...EXPECT
AREAS OF IFR CONDS IN FOG. BY LATE MRNG...EXPECT BKN CU ARND 3 THSD
FT WITH IFR CONDS IN SCT TSTMS FM MID AFTN ON.

&&

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
FIRST HALF OF SHIFT VERY BUSY WITH FLASH FLOOD WARNING FOR
COLUMBIANA COUNTY OHIO. PCPN HAS ALL BUT ENDED ACROSS CWA. WE WILL
CANCEL FFA THAT WAS ORIGINALLY OUT TILL 10 AM THIS AM. WE REMAIN IN
THIS SOUPY AIRMASS AT LEAST INTO SUNDAY. COLD FRONT MOVES INTO CWA
ON SUNDAY AND STALLS WITH TROPICAL SYSTEM ROLLING UP THE EAST COAST.
WOULD EXPECT THAT A FFA WILL BE NEEDED AT SOME POINT ACROSS FA FROM
NOW THROUGH SUNDAY. BUT WHERE TO PUT IT IS THE DILLEMMA. HEAVY RAIN
THIS SHIFT HAS BEEN CONFINED TO A VERY SMALL AREA. WE THINK IT IS
BEST TO SEE WHERE NEXT HEAVY RAIN AREA DEVELOPES WITH ASSOCIATED
BOUNDARIES AND THEN GO FROM THERE WITH FFA. WENT WITH RAIN HEAVY AT
TIMES IN THE ZONES TODAY AND TONIGHT.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
HIGH PRESSURE BUILDS INTO CWA MONDAY AND HOLDS THROUGH FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

AVIATION...14
SHORT TERM...02
LONG TERM...02
Hazardous weather outlook, Aug 27, 5:13 AM EDT, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 AM EDT FRI AUG 27 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-280907-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
513 AM EDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

DURING DAY TWO THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR
NORTHWEST PENNSYLVANIA, EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE
OF WEST VIRGINIA. THE RISK FOR SEVERE THUNDERSTORMS IS SATURDAY
EVENING AND OVERNIGHT AS A COLD FRONT PRESSES IN FROM THE NORTHWEST.
GUSTY THUNDERSTORM WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 28, 12:01 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 AM EDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      4 SW LEETONIA           40.84N 80.82W
08/27/2004                   COLUMBIANA         OH   LAW ENFORCEMENT

            FLOODING ON STATE ROUTE 45 IN SALEM TOWNSHIP. FLOODING
            ALSO IN THE TOWN OF WINONA.

&&

PIT
Local storm report, Aug 28, 1:45 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
145 AM EDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      LISBON                  40.78N 80.77W
08/28/2004                   COLUMBIANA         OH   COUNTY EOC

            LISBON EMERGENCY MANAGEMENT OFFICIALS REQUESTED THAT
            RESIDENTS EVACUATE TO THE NEW HIGH SCHOOL LOCATED AT 260
            WEST PINE STREET. THE FOLLOWING STREETS ARE FLOODED,
            CALDWELL, MILL, PRITCHARD AVENUE INCLUDING MOORE AND
            MCKINLEY AND EAST CHESTNUT.

&&

PIT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:47 PM EDTFlash Flood WarningPBZColumbiana3 hr
Aug 28, 12:53 AM EDTFlash Flood WarningPBZColumbiana3 hr
Aug 28, 10:25 AM EDTFlash Flood WarningPBZBelmont, Monroe, Noble5 hr

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.